Heroin withdrawal can be dangerous and lead to painful, frustrating symptoms. The dangers of heroin withdrawal will depend on how often the drug was used and the length of time the patient has struggled with substance use disorder. That’s why finding the rightis vital for a patient’s recovery.
Heroin withdrawal has the potential to cause long-term symptoms and serious medical complications. Let Avedis Recovery help you or a loved one find the right detox and recovery program by calling us at 833.514.0579.
Here’s more of what you need to know about the dangers of heroin withdrawal.
Heroin Withdrawal Symptoms
For the most part, heroin withdrawal is not dangerous. However, it can be painful or lead to complications that require medical attention. The symptoms a patient will develop may depend on how often they used heroin, the amount of heroin that was used, and how long they used heroin over time.
Here is a breakdown of the symptoms that patients may expect without medical support.
Mild Heroin Withdrawal
Common heroin withdrawal symptoms include:
- Abdominal pain
- Drug cravings
- Muscle spasms
For the most part, these symptoms are not dangerous. However, they can be painful and challenging to work through.
Moderate Heroin Withdrawal
Moderate heroin withdrawal is more dangerous. The symptoms may include:
- Trouble concentrating
Severe Heroin Withdrawal
In severe cases of heroin withdrawal, patients may go through symptoms such as:
- Muscle spasms
- Rapid heart rate
- Drug cravings
- Impaired respiration
- Trouble feeling pleasure
While most of these symptoms are unlikely to lead to life-threatening illnesses, it is possible for these symptoms to have complications that could be life-threatening during drug detox.
How Long Does Heroin Withdrawal Last?
The initial symptoms of heroin withdrawal usually begin within six to 12 hours after the last dose. For most people, the worst symptoms will peak within 24 to 72 hours.
Heroin withdrawal usually lasts around one week (7 days). However, some people may suffer from post-acute withdrawal syndrome, or PAWS, which may cause symptoms to ebb and flow for weeks, months, or years.
Can the Dangers of Heroin Withdrawal Be Mitigated?
Yes. The thing to remember is that a good detox program can help mitigate the symptoms that come with heroin withdrawal. There are several medications that are approved to treat heroin withdrawal.
For example, since heroin is an opioid, it may be replaced with other, longer-lasting opioid medications. For instance, methadone is a slow-acting opioid agonist that is taken by mouth. It helps prevent withdrawal symptoms but doesn’t produce the same highs as taking heroin.
Another drug that may help is buprenorphine. As a partial opioid agonist, it relieves cravings and symptoms of withdrawal without a high. It can be taken sublingually or orally. It also contains naloxone, a drug that prevents people from getting high if the drug is injected.
A third drug that may be used is naltrexone. This is an opioid agonist and blocks the effects of heroin.
Finally, a medication called lofexidine may help address the symptoms of withdrawal without giving a patient a high. This drug is an alpha-2-adrenergic agonist, and it causes the body to relax and feel sedated. It may also provide mild pain relief.
Contact Avedis Recovery for Help With Heroin Withdrawal Symptoms
Heroin withdrawal symptoms should be taken seriously. At Avedis Recovery, we offer a detoxification program in Tarzana, California, that can assist patients in stopping heroin without serious side effects. We have different methods of helping patients through detox safely so that they can move on to our recovery program. To learn more about our drug and alcohol detox program, call us today at 833.514.0579.